Pennsylvania, 2002

Heavy Snow in Pennsylvania, December 5, 2002

December 5, 2002 · NWS BGM · 5 events in 5 counties and zones

Low pressure developed on the middle Atlantic coast the morning of the 5th. The low tracked northeast up the coast during the afternoon and evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure developed on the middle Atlantic coast the morning of the 5th. The low tracked northeast up the coast during the afternoon and evening. Snow moved into the region around 6 AM ahead of the storm. By 10 AM, snow was heavy at times with snowfall rates of one inch an hour. During the late afternoon the snow tapered off to light snow. Snowfall totals were 6 to 10 inches. Water equivalents were mostly between a quarter and a half an inch. Temperatures ranged from the upper teens to the mid twenties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 5, 2:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 5, 2:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 AM EST THU DEC 5 2002

FOCUS WITH THIS PACKAGE WILL BE ON TODAYS SNOW EVENT. MODELS HAVE
BEEN TRENDING A BIT HEAVIER WITH THE QPF DURING THE PAST FEW RUNS.
OVERALL THE MODELS ARE IN DECENT AGREEMENT WITH THE MASS FIELDS AND
QPF FOR TODAY ACROSS NE PA AND CENTRAL NY.  IF ANY MODEL COULD BE
CONSIDERED AN OUTLIER IT WOULD APPEAR TO BE THE 00Z ETA WHICH LOOKS
TO DEEPEN THE SFC LOW A LITTLE CLOSER TO THE COAST THAN THE GFS/NGM
AND CANADIAN MODELS...AND THEREFORE THROWS A LITTLE MORE QPF FARTHER
NORTH ACROSS OUR AREA THAN THE OTHER MODELS. EXPECT THAT THE
CONSENSUS FOR A FASTER MOVING STORM...FARTHER OUT TO SEA WILL BE
CORRECT AND THEREFORE WILL GO WITH QPF TOTALS MORE LIKE THE
GFS/NGM/CANADIAN MODELS. BUFKIT SOUNDINGS DO NOT INDICATE A DEEP -15
DEGREE C LAYER FOR OUR CENTRAL ZONES...MORE LIKE A DEEP -5 TO -10
LAYER WHICH IS NOT OPTIMAL FOR BIG SNOW TO LIQUID RATIOS...THEREFORE
WILL PROBABLY GET BY WITH GOING 12:1 TO 15:1. FINALLY...WHILE I
THINK THAT THE ETA IS OVERDONE WITH QPF...IT SEEMS TO HAVE A LITTLE
BETTER HANDLE ON THE TIMING OF THE PRECIP MOVING NORTH THAN THE GFS
SO WILL USE THE ETA FORECASTS FOR TIMING THE ONSET OF THE SNOW THIS
MORNING.

BASED ON ALL OF THE ABOVE EXPECT QPF TOTALS OF AROUND 0.3 TO 0.4 FOR
NORTHEAST PA...WHICH TRANSLATES TO 3 TO 5 INCHES OF SNOW. THEREFORE
WILL ISSUE AN ADVISORY FOR MOST OF NORTHEAST PA FOR TODAY. ACROSS
THE SRN TIER OF NEW YORK EXPECT QPFS AROUND 0.2 INCHES...WHICH
TRANSLATES TO 1 TO 3 INCHES TODAY...AND UP TO ANOTHER INCH TONIGHT
EAST OF THE FINGER LAKES. FINALLY...EXPECT A TENTH OF LESS OF QPF
FOR THE SYR...MOHAWK VALLEY AND CENTRAL FINGER LAKES AREAS...
THEREFORE AN INCH OR LESS OF SNOW.  THANKS TO CTP AND PHI FOR COORD.

WEAK DEFORMATION ZONE LINGERS OVER THE AREA FOR AWHILE THIS
EVENING...THEN EVERYTHING WINDS DOWN TO SCATTERED FLURRIES LATE
TONIGHT. WEAK TROUGH PASSES THRU THE AREA ON FRIDAY...WITH WESTERLY
FLOW WE MAY SEE SOME LIGHT LAKE EFFECT SNOWS ACROSS THE NORTHERN
COUNTIES...AND SCATTERED FLURRIES ELSEWHERE. AT THIS POINT SATURDAY
LOOKS LIKE THE WARMEST DAY FOR AWHILE...MAV GUIDANCE LOOKS A LITTLE
TOO LOW WITH SW FLOW DEVELOPING AHEAD OF THE NEXT COLD FRONT. EXPECT
SNOW SHOWERS ON SUNDAY WITH THE PASSAGE OF THE FRONT AND SOME NW
FLOW LAKE EFFECT BEHIND THE FRONT. GFS IS ADVERTISING -36 AT 850
OVER EASTERN ONTARIO SUNDAY...PRETTY IMPRESSIVE ALTHOUGH ALL OF THE
MODELS INDICATE THAT WE JUST GET A GLANCING SHOT OF COLD AIR FROM
THAT AIRMASS. EUROPEAN / CANADIAN MODELS CONTINUE TO ADVERTISE THE
POSSIBILITY OF A COASTAL STORM NEXT WEEK...ALTHOUGH OVERALL PATTERN
SHOULD BE CLOSER TO NORMAL TEMPERATURE-WISE.

.BGM...WINTER WX ADVISORY...TODAY INTO TONIGHT...NE PA.

MSE
Hazardous weather outlook, Dec 5, 4:20 AM EST, 1 hour 40 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-060900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 AM EST THU DEC 5 2002

.DAY ONE...
SNOW WILL ACCUMULATE 3 TO 5 INCHES ACROSS MUCH OF NORTHEAST
PENNSYLVANIA AND SULLIVAN COUNTY NEW YORK TODAY INTO TONIGHT. LESSER
AMOUNTS OF SNOW ARE EXPECTED FARTHER NORTH AND WEST.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lackawanna

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Lackawanna forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Heavy Snow, Luzerne

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Luzerne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Heavy Snow, Pike

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Pike forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Heavy Snow, Wyoming

When
December 5, 6:00 AM EST to 7:00 PM EST
Where
Wyoming forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324899, 5324900, 5324901, 5324902, 5325012.